Patient :I'm trying to quit alcohol . It's only been 24 hours . I took two Tylenol with codeine tonight hoping it would help me sleep . When it started wearing off I started to become very anxious . So I took a shot of alcohol thinking it would calm my nerves and that I should be tapering off and not quiting cold turkey . I'm now very nervous , I have extreme thirst . I typically have bad anxiety and drink to help with it . So I'm not sure if I'm having severe withdrawals or reading too much online and scaring myself . Please help
Thank you for writing to us.
Monitor you heart rate and breathing. If it gets out of control, go to the ER. If you are on Disulfiram/Antabuse, rush to the ER. Make sure you have a person beside you right now and until you settle down. Try not to sleep. I think that you had a combined reaction of alcohol with codeine.
What you are describing before you had the alcohol shot seems to be delirium tremens. This is a condition where a person starts to get shaking movements in the fingers if he does not have alcohol. It would have helped if you had written your age and the state you belong to.
This is because the state can help me to advise you the right treatment options available to you.
Anyway, here is what you can do. To fight the anxiety that you are having, you can take some drugs that act on the same receptors as alcohol. These, however, cause a milder degree of action compared to alcohol and thus, you start to go Turkey on the treatment because you are in withdrawal. But, the withdrawal is slow and not a fast process.
You need to talk to a Doctor to get this medication. It will definitely help you a lot. Also, consider getting Antabuse tablets to help you stop taking alcohol. You should not take Antabuse if you may drink alcohol. Taking both will cause a severe reaction in the body and also lead to death. Do not try this at all.
Lastly, consider joining an AA group or it's equivalent in your country. Social support allows people to quit drinking more easily. Hope this helps you.
All the best.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.